West Virginia, 2003

Flash Flood in West Virginia, August 12, 2003

August 12, 2003 · NWS LWX · 1 event in 1 county or zone

Heavy downpours caused flooding in Grant County during the afternoon of the 12th. A spotter 12 miles southwest of Bayard reported 4 inches of rain in only 30 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy downpours caused flooding in Grant County during the afternoon of the 12th. A spotter 12 miles southwest of Bayard reported 4 inches of rain in only 30 minutes. This caused a washout on Route 90. Wilson Road also washed out about 10 miles southwest of Bayard. Numerous basements were also flooded in the western tip of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 12 2003

CORRECTED TO ADD XTNDD DISCUSSION

.SHORT TERM...(TNGT/WED)...
WX FCST/PTN PRETTY MUCH ON TRACK W/ ISOLD CELLS POPPING UP RANDOMLY
ACROSS THE CWA. WIND FIELD IS VERY LGT AND MAIN THREAT WL BE VERY
HVY RAIN. ALREADY ONE FFW ISSUED FOR XTRM WRN CORNER OF GRANT CO.
RDR OPERATOR WL MONITOR 1 HR/3 HR RA TOTALS CLOSELY.

XPCTG STORMS TO BE ON THE WANE LATER THIS EVE W/ LOSS OF HTG. ONCE
AGN PTCHY OVRNGT FOG SHOULD DVLP...AND THEN A REPEAT OF THIS AFTNS
WX. FEEL THE CHC WL BE DCRSG DURG THE AFTN ALONG THE MD/PA BORDER AS
HIGH PRES BEGINS BUILDING INTO THE MID ALTC. TEMPS MU80S E OF THE
MTNS.

WOODY

.LATER PERIODS...THIS CYCLE FCST DOMINATED BY BLDG H5 RDG OVR CNTR
OF CONUS. SFC HIPRES OHD SHUD SUPRESS MUCH OF THE CNVTCV ACTVTY. WL
CARRY LOW END POPS WED NGT TIL ABT MIDNGT OVR FM SHORT TERM SIDE.
THEN...WL HV 20 POPS THU AFTN-EVE XCPT 30S IN THE SW WHERE RDGG WL
BE WEAKEST AND OROGRAPHICS WL GIVE A LTL XTRA BOOST. WNDS WL BE
LGT...BUT WL BCM NWLY THU. THUS...COMPRESSIONAL WARMING COMES INTO
PLAY DUE TO DWNSLOPING. THU MAXT BUMPED UP SVRL...CLOSE TO MAV/FWC
BLEND.

HTS

.EXTENDED SAT-TUE...BASED ON MODEL CONSENSUS WILL KEEP PREIOD DRY.
H5 RIDGE OVER HEAD WITH RIDGING AT THE SURFACE.  A COUPLE OF FRONTS
PROGGED TO MOVE THROUGH THE AREA. H7 RH WILL BE LESS THAN 50 PCT.
TEMPERATURES WILL BE ABOVE NORMAL...HIGHS IN THE UPPER 80S TO LOWER
90S WITH LOWS IN THE MID 60S.

CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 12, 10:22 AM EST, 3 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN SOME LOCATIONS SOIL
CONDITIONS ARE NEARLY SATURATED. ADDITIONAL HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLOODING IN THESE AREAS. HOWEVER...WIDESPREAD FLOODING
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABW

In the hours before

Special weather statement, Aug 12, 1:41 PM EST, 19 minutes before
VAZ025-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE AUG 12 2003

...THUNDERSTORMS WITH HEAVY RAIN OVER STAUNTON AND AUGUSTA COUNTY...

WEATHER RADAR AT 240 PM INDICATED THUNDERSTORMS WITH HEAVY RAIN OVER
THE CITY OF STAUNTON AND IN NORTHERN AUGUSTA COUNTY NEAR MOSCOW. THE
STORMS DRIFTING SLOWLY NORTH AT LESS THAN 10 MPH.

BE ALERT FOR FREQUENT LIGHTNING AND VERY HEAVY RAIN DURING THE NEXT
HOUR. HIGH WATER MAY DEVELOP IN LOW SPOTS AND IN AREAS OF POOR
DRAINAGE.

RDH

The radar

The Sterling radar (KLWX), 148 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 12, 2:00 PM EST to 5:00 PM EST
Where
Grant County, West Portion
Reported by
TRAINED SPOTTER
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Over 4 inches of rain washed out roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335879.